South Dakota, 2018

Hail in South Dakota, August 27, 2018

August 27, 2018 · NWS ABR · 1 event in 1 county or zone

A severe thunderstorm produced golf ball size hail west of Barnard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm produced golf ball size hail west of Barnard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 5:46 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 27, 5:46 AM CST, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
646 AM CDT Mon Aug 27 2018

.UPDATE...
Issued at 624 AM CDT Mon Aug 27 2018

See below for an aviation forecast discussion for the 12Z TAFs.

&&

.SHORT TERM...(Today and Tonight)
Issued at 540 AM CDT Mon Aug 27 2018

Another day of unsettled weather is expected across the region as we
remain in a favorable pattern for more shower and thunderstorm
activity. An area of low pressure and associated cold front remain
draped from west central MN south and westward across southeast SD.
An upper trough remains situated across the northern Rockies with
embedded s/w energy working into the region on southwesterly flow
aloft. This feature will continue to move eastward today, ejecting
the s/w across our cwa and then east into MN by this evening. Some
favorable mid and upper lvl jet dynamics will also come into play
later today into tonight across our western cwa.

So, somewhat of a complex scenario could shape up today, similar to
yesterdays event in that uncertainty remains as to when and where
exactly convection develops and what will be it's longevity with
time as we get later in the day into tonight. CAM solutions are
painted a couple of areas of convection that will affect portions of
our cwa. The first is anticipated to develop and move in from the
southwest and mainly affect portions of our southern and
southeastern zones by midday into the afternoon. The environment in
this area is expected to become more favorable with decent
instability and shear by afternoon. Think the more stronger
convection will materialize outside of our cwa farther south and
east into southeast SD and southwest MN during the afternoon. But,
included the mention of possible severe storms in some of our
southeastern/eastern zones.

The other area of anticipated convection looks to form farther west
across portions of WY and western SD late this afternoon/early
evening. This area again will be under a stronger mid lvl jet
impulse with plenty of shear, but instability will be lacking. CAMS
do latch onto some convection crossing the Black Hills region and
pushing eastward into our cwa from late afternoon into the evening
hours. The big question will be it's longevity and how far east does
it get into our cwa. Moved in higher chc pops across our northwest
cwa in the early evening and progressed it gradually eastward with
time across our northern tier of the cwa, but then brought them
gradually back down by late evening into the early overnight from
west to east. Temperatures will be cooler north and west behind the
front, but still relatively warmer across our southern zones. Cloud
cover and amount of sunshine will be a factor and be the driving
factor on where temperatures end up going today.

.LONG TERM...(Tuesday through Sunday)
Issued at 540 AM CDT Mon Aug 27 2018

When the period opens Tuesday, surface high pressure is building
down across the region, while the upper level longwave trof is
moving across the Dakotas. Also, from Tuesday night through the
middle of Wednesday night, a low amplitude upper level longwave
ridge migrates from the Pac NW to northern plains. So, Tuesday
through the first half of Wednesday night should be a dry period.
Late Wednesday night through Thursday, while the western CONUS
longwave pattern reloads with more longwave trof'ing, the flow
pattern aloft over this area appears to be nearly zonal while a
pronounced waa return flow pressure gradient/pattern develops in the
low levels. The 00Z GFS/NAM/ECMWF solutions all hint at some accas-
type elevated showers/weak thunderstorm development across, at
least, the eastern half of the cwa heading into Thursday morning.
The GFS and NAM in BUFKIT both depict some moisture advection
between 850hpa and 700hpa while mid-level lapse rates steepen some.
Then, the progressive/active pattern ensues, once more, with a
succession of weak to moderate strength mid-level shortwaves for the
forecast period Thursday evening through next Monday.

The temperature forecast remains relatively unchanged. A below climo
normal rather cool-feeling airmass will be influencing the forecast
area Tuesday into Wednesday, before low level waa has a chance to
warm things back up to near to above climo normal readings over the
second half of the week and into the weekend, per the 00Z
deterministic solutions' low level thermal progs and the latest
available S.A. Ensemble Table 850hpa temps/anomalies.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 624 AM CDT Mon Aug 27 2018

By 18Z today, any lingering sub-vfr stratus/fog areas should be
but a memory over the region, leaving all four terminals in what
is expected to be a VFR environment through the rest of daytime
heating/mixing before model guidance indicates a possible fourth
late night/early morning in a row on Tuesday of sub-VFR
conditions (most likely stratus) developing over especially
KMBG/KABR/KATY. Also worth noting, much of the model guidance
early this morning indicates off and on scattered showers and
thunderstorms could impact any of the four terminals during the
TAF valid period, especially between 18Z today and 06Z tonight.
Some thunderstorms could be rather strong packing a large hail,
damaging winds and torrential rainfall punch.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dorn
SHORT TERM...Vipond
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Aug 27, 5:49 AM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
649 AM CDT Mon Aug 27 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-281200-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
649 AM CDT Mon Aug 27 2018 /549 AM MDT Mon Aug 27 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to potentially severe thunderstorms will be
possible during the afternoon and evening hours. The main threats
from any of the strongest storms would be large hail, strong winds
and heavy rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

In the hours before

Local storm report, Aug 27, 4:00 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT MON AUG 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             6 E WETONKA             45.64N 98.65W
08/26/2018  E1.25 INCH       BROWN              SD   PUBLIC

0742 PM     HAIL             3 SSE SPRING CREEK REC  44.51N 100.45W
08/26/2018  E1.00 INCH       HUGHES             SD   TRAINED SPOTTER

0750 PM     HAIL             GREY GOOSE              44.50N 100.35W
08/26/2018  E1.75 INCH       HUGHES             SD   PUBLIC

            PING PONG TO GOLF BALL SIZED HAIL. REPORT
            RELAYED VIA SOCIAL MEDIA.

0802 PM     HAIL             6 W BLUNT               44.52N 100.11W
08/26/2018  E2.00 INCH       HUGHES             SD   TRAINED SPOTTER

0802 PM     HAIL             5 N BLUNT               44.59N 99.99W
08/26/2018  M1.50 INCH       SULLY              SD   FIRE DEPT/RESCUE

0805 PM     HAIL             4 N CANNING             44.45N 100.03W
08/26/2018  E1.75 INCH       HUGHES             SD   PUBLIC

            LOTS OF NICKEL TO GOLF BALL SIZED HAIL.

0816 PM     HAIL             BLUNT                   44.52N 99.99W
08/26/2018  M4.00 INCH       HUGHES             SD   PUBLIC

            SOME SIDING AND WINDOW TRIM BROKEN. ALSO
            SOME CAR DAMAGE.

0819 PM     HAIL             2 SSW BLUNT             44.49N 100.00W
08/26/2018  E1.00 INCH       HUGHES             SD   PUBLIC

0820 PM     HAIL             LEOLA                   45.72N 98.94W
08/26/2018  E1.00 INCH       MCPHERSON          SD   PUBLIC

            RELAYED THROUGH STATE RADIO FROM EMERGENCY
            MGMT. TIME ESTIMATED.

0836 PM     TSTM WND GST     HOLABIRD                44.52N 99.60W
08/26/2018  M58 MPH          HYDE               SD   MESONET

1205 AM     HAIL             LAKE NORDEN             44.58N 97.21W
08/27/2018  E0.88 INCH       HAMLIN             SD   TRAINED SPOTTER

1218 AM     HAIL             ESTELLINE               44.58N 96.90W
08/27/2018  M1.50 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

The radar

The Aberdeen radar (KABR), 38 km away, was scanning. The volume nearest the first event began at 13:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
August 27, 7:30 AM CST
Where
Brown County, 10.63 mi W of Barnard
Measured
1.75 in hail
Reported by
Public
Coordinates
45.720, -98.720

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782639.